Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 27, 2009, 7:11 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 7:11 PM EDT (23:11 UTC)
- Expired
- May 27, 2009, 8:45 PM EDT
- In force
- 94 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIND 272311 FFWIND INC121-165-280045- /O.NEW.KIND.FF.W.0016.090527T2311Z-090528T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 711 PM EDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL PARKE COUNTY IN WEST CENTRAL INDIANA... CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA... * UNTIL 845 PM EDT * AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEZUMA AND DANA PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED THAT RAINFALL OF UP TO TWO INCHES HAS FALLEN ACROSS SOUTH CENTRAL VERMILLION COUNTY IN THE LAST HOUR. THIS RAIN IS SPREADING EAST INTO WESTERN PARKE COUNTY WHERE ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE NEXT HOUR. THE HEAVIEST RAINFALL HAS BEEN EAST OF HIGHWAY 71 BUT WILL SPREAD EAST ACROSS HIGHWAY 63 IN THE NEXT HOUR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. && LAT...LON 3975 8749 3983 8750 3982 8726 3974 8726 $$ JOHNSON
2 follow-up statements
000 WGUS73 KIND 280006 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 806 PM EDT WED MAY 27 2009 INC121-165-280045- /O.CON.KIND.FF.W.0016.000000T0000Z-090528T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PARKE-VERMILLION- 806 PM EDT WED MAY 27 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR WEST CENTRAL PARKE AND CENTRAL VERMILLION COUNTIES... AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAIN HAS ENDED AS THE THUNDERSTORMS HAVE MOVED INTO EASTERN PARKE COUNTY. HOWEVER IT WILL TAKE SOME TIME FOR HIGH WATERS FROM THE EARLIER RAINFALL TO RECEDE SO THE THREAT OF FLOODING WILL REMAIN UNIL 845 PM AS THE WATER GOES DOWN. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEZUMA AND DANA PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN. && LAT...LON 3975 8749 3983 8750 3982 8726 3974 8726 $$ JOHNSON
000 WGUS73 KIND 280040 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 840 PM EDT WED MAY 27 2009 INC121-165-280050- /O.EXP.KIND.FF.W.0016.000000T0000Z-090528T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PARKE-VERMILLION- 840 PM EDT WED MAY 27 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR WEST CENTRAL PARKE AND CENTRAL VERMILLION COUNTIES... HEAVY RAIN HAS ENDED ACROSS VERMILLION AND WESTERN PARKE COUNTIES. THE WARNING FOR EASTERN PARKE COUNTY REMAINS IN EFFECT. LAT...LON 3975 8749 3983 8750 3982 8726 3974 8726 $$ JOHNSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:15 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 27, 2:15 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 215 PM EDT WED MAY 27 2009 .DISCUSSION... FORECAST ISSUES CENTER ON TIMING OF PCPN CHANCES THROUGH MOST OF THE NEXT SEVEN DAYS STARTING TONIGHT. AT 18Z...SCATTERED CU IN WARM SECTOR ACROSS INDIANA BACK INTO SE HALF OF ILLINOIS. BECOMING INCREASINGLY UNSTABLE AS TEMPS CLIMB TO LOWER 80S AND DEWPOINTS APPOACH 70. SMALL CLUSTER OF STORMS DEVELOPING NEAR KSTL JUST AHEAD OF SE MOVING CDFNT. DEEP LAYERED MOISTURE WITH SOME LIFT GENERATING SCT STORMS ACROSS ERN INDIANA INTO WRN OH AND EXPECT THESE TO EXIT FCST AREA BEFORE ISSUANCE TIME. ENHANCING CU FROM NEAR KLAF SOUTHWEST TO NEAR KSTL AHEAD OF CDFNT SHOULD INCREASE IN COVERAGE AS AFTN AND EVE WEARS ON BRINGING WDSPREAD SHOWERS AND SCT THUNDERSTORMS TO MOST OF CENTRAL INDIANA BEFORE DAYBREAK. ISOLATED SEVERE COULD BE POSSIBLE IN A STORM OR TWO THIS EVENING GIVEN INSTABILITY AT TIME. LEANING TOWARD A COMBINATION OF GFS AND NAM THRU SATURDAY FOR TIMING PCPN AND THEN BLEND GFS AND HPC GUIDANCE FOR PCPN TIMING SUNDAY INTO WEDNESDAY. CDFRONT TO PUSH ACROSS CENTRAL INDIANA TONIGHT WITH ANOTHER COMING IN FRIDAY NIGHT. HAVE ADDED PCPN CHANCES FRI NGT AND EARLY SATURDAY TO ACCOUNT FOR THIS. ALL MODELS PUSH HIGH PRESS ACRS GRT LKS LATE SATURDAY INTO SUNDAY KEEPING CENTRAL INDIANA DRY AND BOUNDARY JUST SOUTH. AS NEXT WAVE APPROACHES...FRONT WILL PUSH BACK TO SRN GRTLKS MONDAY BEFORE SWEEPING BACK SE INTO OH VLY TUESDAY AND HOLDING THERE INTO WEDNESDAY. THIS PATTERN MUCH WETTER THAN PREVIOUS FCSTS AND HAVE INTRODUCED DAILY CHC OF PCPN BEGINNING MONDAY NIGHT AND CARRY THIS INTO WEDNESDAY. WITH WETTER AND MORE HUMID PATTERN...HAVE REDUCED DIURNAL TEMPS LOWERING MAXS SEVERAL DEGREES AND RAISING MINS A COUPLE. && .AVIATION...FOR THE 18Z TAFS LOW PRES WAS FOUND OVR NRN IL ALONG WITH A CD FRONT THAT STRETCHED SOUTHWARD TO EASTERN MO. SCT CONVECTION HAD BROKEN OUT AHEAD OF THE FRONT...BUT EAST OF THE TAF SITES. THE TAF SITES REMAIN THE WARM SECTOR AND VIS SAT PIX INDICATE SOME BUILDING CU. STILL FEEL THAT DAYTIME HEATING ALONG WITH FROPA TONIGHT COULD LEAD TO SCT TSRA ACRS THE AREA. WL INCLUDE A 20Z-02Z WINDOW FOR VCTS AND CB MENTION...BUT WL HOLD OFF ON ANY ATTEMPT AT PRECISE TSRA MENTION FOR NOW AND WL HANDLE THAT IN UPDATES. PLENTY OF MVFR CIGS FOUND IN THE WAKE OF THE FRONT. AS THE FRONT SLOWLY SETTLES ACRS INDIANA TONIGHT CIGS WILL FALL TO MVFR TO IFR CONDITIONS AND ANY PCPN THAT DOES OCCUR COULD RESULT IN SOME MVFR FOG. TIME SECTIONS SHOW PLENTY OF LOWER LVL MOISTURE ACRS THE AREA. CONDITIONS SHUD RETURN TO VFR BY LATE MORNING ON THURS AS MIXING AND HEATING RESUMES BUT VFR CIGS EXPECTED WITH A NEGATIVE CU RULE AND CCLS AROUND 4K FT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...PUMA PUBLIC...DT
Hazardous weather outlook, May 27, 3:24 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 324 PM EDT WED MAY 27 2009 INZ021-029>031-036>042-045>049-053>057-062>065-070>072-281930- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS- 324 PM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-043-044-051-052-060-061-067>069-281930- WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-GREENE-KNOX- DAVIESS-MARTIN- 324 PM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY WITH A SLIGHT RISK SOME MAY BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TUCEK
In the hours before
Special weather statement, May 27, 4:14 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 414 PM EDT WED MAY 27 2009 INZ071-272045- JACKSON- 414 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL 445 PM EDT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF SEYMOUR ALONG THE EAST FORK WHITE RIVER...AND MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... TAMPICO AROUND 425 PM EDT... CROTHERSVILLE AROUND 445 PM EDT... THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. DRT
Special weather statement, May 27, 5:43 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 543 PM EDT WED MAY 27 2009 INZ031-272215- HOWARD- 543 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL 615 PM EDT... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GREENTOWN...OR 6 MILES NORTHEAST OF KOKOMO...AND MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. THE STORM HAS PRODUCED WINDS TO 57 MPH IN KOKOMO. * THIS STORM WILL BE NEAR... GREENTOWN AROUND 555 PM EDT... CONVERSE AROUND 615 PM EDT... THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. JOHNSON
Special weather statement, May 27, 6:20 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 620 PM EDT WED MAY 27 2009 INZ035-036-272245- FOUNTAIN-MONTGOMERY- 620 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN MONTGOMERY AND SOUTHEASTERN FOUNTAIN COUNTIES UNTIL 645 PM EDT... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM. THIS STORM WAS LOCATED NEAR YEDDO...OR 19 MILES WEST OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT 15 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... HILLSBORO AROUND 645 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JOHNSON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:42 PM EDT | Flash Flood Warning | IND | Jackson | 93 min |
| May 27, 7:01 PM EDT | Flash Flood Warning | IND | Fountain | 89 min |
| May 27, 7:59 PM EDT | Flash Flood Warning | IND | Parke | 91 min |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.